Synthetic Marijuana Use Spike Leads To Increased Poisonings

Growing use of synthetic marijuana is to blame for a spike in suspected poisonings earlier this year, a new report from the U.S.Centers for Disease Control and Prevention says.

Synthetic marijuana cannabinoids include a range of psychoactive chemicals that are sprayed onto plant material, and smoked or ingested to get a “high.”

The products are sold under numerous of names, such as synthetic marijuana, spice, K2, black mamba, and crazy clown, and are currently legal for sale in retail outlets as herbal products in the U.S.

The report warns: “Monthly calls to all poison centers are tracked by the National Poison Data System, which reported that adverse health effects or concerns about possible adverse health effects related to synthetic cannabinoid use increased 330% from 349 in January 2015 to 1,501 in April 2015.”

“If you have these products you should throw them away,” the CDC’s Royal Law said. “They are marketed as safe, but they are certainly not safe.”

15 out of the 3,572 calls received between January and May, resulted in death.

The most common symptom reported was tachycardia, faster than normal heart rate. Other symptoms were drowsiness and vomiting. Only one of the 15 reported deaths involved other drugs.

The report concludes:

“The increasing number of synthetic cannabinoid variants available, higher toxicity of new variants, and the potentially increased use as indicated by calls to poison centers might suggest that synthetic cannabinoids pose an emerging public health threat. Multiple other recent outbreaks suggest a need for greater public health surveillance and awareness, targeted public health messaging, and enhanced efforts to remove these products from the market.”

Royal Law, MPH; Josh Schier, MD; Colleen Martin, MSPH; Arthur Chang, MD; Amy Wolkin, DrPH
Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use
June 12, 2015 / 64(22);618-619